Alert archive / New York / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 9, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Jun 21, 2016, 12:28 AM EDT for Seneca County, Steuben County, Yates County, New York. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 21, 2016, 12:28 AM EDT (04:28 UTC)
- Expired
- Jun 21, 2016, 1:00 AM EDT
- In force
- 32 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Seneca County, NY, Steuben County, NY, Yates County, NY
The radar
The Binghamton radar (KBGM), 110 km from the middle of the area, began a volume at 04:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 20, 8:06 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 4.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 874 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 1626 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 187 m²/s²
- 0-3 km storm-relative helicity
- 223 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 4.7
The text
As transmitted.
698
WUUS51 KBGM 210428
SVRBGM
NYC099-101-123-210500-
/O.NEW.KBGM.SV.W.0009.160621T0428Z-160621T0500Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
1228 AM EDT TUE JUN 21 2016
THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN SENECA COUNTY IN CENTRAL NEW YORK...
NORTH CENTRAL STEUBEN COUNTY IN CENTRAL NEW YORK...
YATES COUNTY IN CENTRAL NEW YORK...
* UNTIL 100 AM EDT
* AT 1228 AM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER POTTER...OR 7
MILES WEST OF PENN YAN...MOVING EAST AT 60 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
PENN YAN AND KEUKA PARK AROUND 1235 AM EDT.
DRESDEN...HIMROD AND MAYS MILLS AROUND 1240 AM EDT.
DUNDEE...STARKEY AND OVID AROUND 1245 AM EDT.
LODI AND CAYWOOD AROUND 1250 AM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4258 7741 4258 7737 4267 7737 4267 7736
4273 7735 4276 7731 4276 7712 4269 7677
4254 7683 4254 7690 4248 7690 4256 7742
TIME...MOT...LOC 0428Z 289DEG 52KT 4266 7720
HAIL...1.00IN
WIND...60MPH
$$
DJNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 10:44 PM EDT, 1 hour 44 minutes earlier.
Area forecast discussion, Jun 20, 10:44 PM EDT, 1 hour 44 minutes before
Area Forecast Discussion National Weather Service Binghamton NY 1044 PM EDT MON JUN 20 2016 .SYNOPSIS... A cold front will move across the region tonight and spread scattered showers and thunderstorms through the area. Cooler temperatures expected Tuesday with dry weather. Another shot of rain showers Wednesday morning before widespread showers and isolated storms Thursday. Quiet weather expected this weekend. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... 1040 pm update... Convection is now filling in between the severe complexes in far northern NY, and western NY. Though surface based cape is limited, mixed layer CAPE is around 1500 J/kg. Severe Thunderstorm Watch continues for the Finger Lakes through Mohawk Valley until midnight. It may become necessary to extend in time and area /southeast of current watch/. Forecast adjusted accordingly as confidence continues to increase. That said, instability will drop off quickly as the front moves southeast so at some point the storms will also lessen in coverage and intensity. By the time it reaches Northeast PA-Sullivan Co. NY, shear and especially instability will be lower. For now though significant shear remains throughout the column, favoring damaging winds within the strongest cells, and a secondary threat for large hail. Column overall is pretty warm which may limit hail size. 820 pm update... Severe Thunderstorm Watch has been issued for our northern Finger Lakes zones through Syracuse and Mohawk Valley. Environment remains favorable for severe thunderstorms in those locations, where convection manages to occur. Cold pools of upstream convection may provide additional focus for new convection the next few hours. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/... 400 pm update... Conditions behind the front will dry out and stabilize as a drier air mass drops in from the north. The synoptic scale flow will remain cyclonic through Wednesday and an embedded s/w will move across nrn NY late Tue and early Wed with a few light rain showers along and north of the Mohawk valley. Heights will rise aloft and a weak area high pressure builds in from the west late Wednesday ahead of the next system expected to move in from the w/sw on Thursday. There are still quite a few differences in the timing and track of this surface low...which will be critical in determining the potential for thunder and the possibility of heavy rainfall. The latest NAM is the furthest north across central NY...and the GEM is the further south through OH/WV/DE...with the GFS and ECMWF in between. Will continue with a middle of the road track through PA...placing most of the heavy precip on the nrn side of the low across srn NY and nrn PA. Rainfall amts will be challenging as well...may see up to a half to 1 inch in some locations. Temperatures will remain pleasant and steady behind the front with highs in the 70s and lows in the 50s. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... 2 PM Update... Warm dry airmass getting warmer and more humid with convection to end period. Temperatures near normal becoming above normal. Highs around 80 warming into the 80s, and lows in the 50s warming into the 60s. At upper levels on the back side of an upper level trof centered in extreme se Canada. At the surface a large area of surface high pressure with dry weather. Over the weekend a ridge builds as the surface high moves off the East coast. Increasing heat and humidity ahead of a weakening cold front. UL heights fall little through Monday but surface convergence should cause convection given airmass. Little change to previous forecast. && .AVIATION /03Z TUESDAY THROUGH SATURDAY/... Cold front will drop through 03Z NW to 07Z SE with veering wind shift and gusty showers-thunder. Confidence in thunderstorms at specific TAF sites high for KSYR-KRME-KITH 03Z-05Z. Watch for amendments for other terminals further south; storms will have a tendency to weaken. Behind the front, 5-7 kft agl deck of clouds will gradually clear, leaving VFR conditions for the day on Tuesday. Only expecting some high thin clouds around 25 kft agl, except for a few cumulus towards KAVP. SW winds 8-12 knots pre- frontal this evening, becoming WNW behind the front overnight through Tuesday. OUTLOOK... Tue Night to Sat...VFR. Maybe some MVFR conditions for AVP Thursday in light rain. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...BJT/MDP NEAR TERM...BJT/MDP SHORT TERM...BJT LONG TERM...TAC AVIATION...MDP
Hazardous weather outlook, Jun 20, 11:24 PM EDT, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 1124 PM EDT MON JUN 20 2016 NYZ024-045-046-055>057-062-PAZ038>040-043-044-047-048-072-220330- CHEMUNG-CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD- SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE- SOUTHERN WAYNE- 1124 PM EDT MON JUN 20 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TONIGHT. A FEW THUNDERSTORMS ARE EXPECTED ACROSS THE AREA OVERNIGHT. A FEW OF THESE STORMS COULD PRODUCE STRONG WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NYZ009-015-016-018-022-023-025-036-037-044-220330- NORTHERN ONEIDA-YATES-SENECA-ONONDAGA-STEUBEN-SCHUYLER-TOMPKINS- MADISON-SOUTHERN ONEIDA-CORTLAND- 1124 PM EDT MON JUN 20 2016 ...SEVERE THUNDERSTORM WATCH 277 IN EFFECT UNTIL 1 AM EDT TUESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. THUNDERSTORMS ARE EXPECTED TONIGHT ACROSS CENTRAL NEW YORK. A FEW OF THESE STORMS COULD BECOME SEVERE, WITH STRONG WINDS AND HAIL THE PRIMARY THREATS. LOCALIZED TORRENTIAL RAIN IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER SUCH AS DAMAGING WINDS, LARGE HAIL, OR HEAVY RAINFALL AMOUNTS. NYZ017-220330- SOUTHERN CAYUGA- 1124 PM EDT MON JUN 20 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. THUNDERSTORMS ARE EXPECTED TONIGHT ACROSS CENTRAL NEW YORK. A FEW OF THESE STORMS COULD BECOME SEVERE, WITH STRONG WINDS AND HAIL THE PRIMARY THREATS. LOCALIZED TORRENTIAL RAIN IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER SUCH AS DAMAGING WINDS, LARGE HAIL, OR HEAVY RAINFALL AMOUNTS.
In the hours before
Special weather statement, Jun 20, 10:37 PM EDT, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1037 PM EDT MON JUN 20 2016
NYZ009-016>018-036-037-210330-
SENECA NY-ONONDAGA NY-MADISON NY-SOUTHERN ONEIDA NY-
NORTHERN ONEIDA NY-SOUTHERN CAYUGA NY-
1037 PM EDT MON JUN 20 2016
...A LINE THUNDERSTORMS WILL AFFECT NORTHWESTERN MADISON...
NORTHWESTERN SENECA...ONEIDA...SOUTHERN CAYUGA AND ONONDAGA COUNTIES
LATE THIS EVENING...
AT 1033 PM EDT...DOPPLER RADAR WAS TRACKING THUNDERSTORMS ALONG A
LINE EXTENDING FROM NEAR REDFIELD TO LYSANDER TO HONEOYE FALLS...AND
MOVING EAST AT 30 MPH.
THUNDERSTORMS WILL BE NEAR... LYSANDER AND PLAINVILLE AROUND 1040
PM EDT. BALDWINSVILLE AROUND 1045 PM EDT. LIVERPOOL...GALEVILLE AND
NEW YORK STATE FAIRGROUNDS AROUND 1100 PM EDT. SYRACUSE AND CICERO
AROUND 1105 PM EDT. LYNDON AND BRIDGEPORT AROUND 1120 PM EDT.
BOONVILLE...MANLIUS AND KIRKVILLE AROUND 1125 PM EDT.
SULLIVAN...CHITTENANGO AND FORESTPORT AROUND 1130 PM EDT.
THE POTENTIAL EXISTS FOR ANY OF THESE THUNDERSTORMS TO BECOME SEVERE
WITH DAMAGING WINDS AND LARGE HAIL. A SEVERE THUNDERSTORM
WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4351 7510 4308 7561 4277 7697 4277 7698
4301 7696 4303 7650 4322 7648 4323 7630
4320 7627 4322 7626 4324 7627 4324 7626
4320 7622 4327 7621 4320 7608 4315 7589
4333 7588 4348 7581 4342 7553 4361 7511
TIME...MOT...LOC 0233Z 291DEG 25KT 4356 7580 4322 7643 4294 7760
DJNLocal storm report, Jun 20, 11:35 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1135 PM EDT MON JUN 20 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1134 PM TSTM WND DMG JORDAN 43.07N 76.47W
06/20/2016 ONONDAGA NY PUBLIC
TREE DOWN.
&&
NWS BINGHAMTON NY
IRIS SYSTEMLocal storm report, Jun 20, 11:57 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1157 PM EDT MON JUN 20 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 PM HAIL 1 N CANASTOTA 43.10N 75.76W
06/20/2016 M0.88 INCH MADISON NY TRAINED SPOTTER
LARGE AMOUNT OF NICKEL SIZE HAIL
&&
JMLThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 10:37 PM EDT | Special Weather Statement | BGM | Cayuga, Oneida, Onondaga | 53 min |
| Jun 20, 11:11 PM EDT | Severe Thunderstorm Warning | BGM | Madison, Oneida, Onondaga | 64 min |
| Jun 20, 11:27 PM EDT | Severe Thunderstorm Warning | BGM | Steuben | 48 min |
| Jun 20, 11:57 PM EDT | Severe Thunderstorm Warning | BGM | Oneida | 33 min |
| Jun 21, 12:18 AM EDT | Severe Thunderstorm Warning | BGM | Steuben | 42 min |
| Jun 21, 12:20 AM EDT | Severe Thunderstorm Warning | BGM | Oneida | 40 min |
| Jun 21, 12:58 AM EDT | Severe Thunderstorm Warning | BGM | Steuben | 32 min |
| Jun 21, 1:28 AM EDT | Special Weather Statement | BGM | Otsego | 32 min |
| Jun 21, 1:33 AM EDT | Special Weather Statement | BGM | Chemung | 27 min |
Nearby
Severe Thunderstorm Warnings in New York, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.